Hail, Union
- When
- June 13, 5:13 PM MST
- Where
- Union County, Clayton
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.450, -103.180
An isolated severe storm developed across Union County during the early evening hours of the 13th. That morning, a boundary had pushed into northeast New Mexico which ushered in much higher low level moisture across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An isolated severe storm developed across Union County during the early evening hours of the 13th. That morning, a boundary had pushed into northeast New Mexico which ushered in much higher low level moisture across the area. Dewpoints remained in the mid to upper 50s throughout the day. High instability and shear allowed this storm to produce hail up to the size of quarters across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM MST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT SAT JUN 13 2009 .DISCUSSION... THINGS HEATING UP THERMALLY AND MORE IMPORTANTLY CONVECTIVELY...THE LATTER ESPECIALLY SO IN FAR NE AND E CENTRAL NM. AWAITING A POSSIBLE SPC WATCH ISSUANCE FOR SOME NE NM COUNTIES...SO THIS PRODUCT MAY HAVE TO BE AMMENDED SLIGHT TO INCLUDE OFFICIALY MENTION OF SUCH IF AND WHEN ISSUED. SFC BOUNDARY IN NE NM STRETCHING FROM FROM JUST W OF KRTN TO VCNTY OF KCVN AND THIS SHOULD ERODE A LITTLE TO THE NE THROUGH ROUGHLY EARLY EVENING...BUT NOT FAR ENOUGH TO REMOVE NE PORTION OF FCST AREA FROM THE SEVERE STORM RISK AREA. ALREADY A SEVERE OR NEARLY SO STORM ACROSS N COLFAX CO AS OF THIS WRITING...MID AFTN...AND A FEW OTHERS MAY BLOSSOM TO SE FROM THERE. SO SLIGHTLY EXPANDED SEVERE WORDING A BIT ACROSS THE NE AND WILL HAVE TO ALSO WATCH AREA S OF CLOVIS AS WELL INTO THE EVENING IF DRYLINE DOES NOT MIX TO E OF THAT AREA. BY LATE NIGHT THINGS SHOULD CALM DOWN A BIT...BUT SOME PORTIONS WESTERN AND POSS CENTRAL NM OVERNIGHT INTO SUN WILL HAVE POTENTIAL FOR AT LEAST ISOLATED TO SCATTERED MARGINALLY WETTING RAINS AS SUBTROPICAL MOISTURE PLUME BECOMING DEEP ENOUGH TO GET SOME MOISTURE WRUNG OUT OF IT BY INCOMING SHORTWAVE. SHOULD NOT BE AS GENERALLY WIDESPREAD AND HEAVY AS PREVIOUS SYSTEM A FEW DAYS AGO...BUT DEWPOINTS HAVE COME UP SLIGHTLY ACROSS SE AZ AND SW NM ONCE AGAIN. SO THIS WILL HAVE TO WATCHED. AFTER SUN SHOULD BE SOME DRYING AND WARMING AS FRONT AD DRYLINE MAY RETREAT BACK OUT OF THE STATE...BUT STILL LOOKING AT PERIODIC BREEZY TO LOCALLY WINDY CONDITIONS...ESPECIALLY DURING AFTN. 43 && .AVIATION... AIRPORTS ALONG AND NORTH OF I-40 HAVE THE BEST CHANCE FOR THUNDERSTORMS FOR THE REMAINDER OF TODAY...BUT THE AREA SOUTH OF I-40 ALONG THE TEXAS BORDER SHOULD ALSO BE ACTIVE. GIVEN RELATIVELY LOW SURFACE DEWPOINTS...STRONG AND GUSTY WINDS WILL BE THE MAIN THREAT FROM STORMS IN THE WEST TODAY. MEANWHILE...STORMS IN THE EAST WILL BE MORE LIKELY TO CONTAIN HAIL...AND POSSIBLY LARGE HAIL...DUE TO MUCH GREATER INSTABILITY...FAVORABLE DIRECTIONAL AND SPEED SHEAR WITH HEIGHT AND A BACK DOOR COLD FRONT THAT WILL SERVE AS A TRIGGER. CB IN TAFS WITHOUT TS OR VCTS INDICATES UNCERTAINTY ABOUT IF OR WHEN THUNDERSTORMS WILL DEVELOP WITHIN 5 NM OF AN AIRFIELD. WATCH FOR TAF UPDATES AS WE GET A BETTER HANDLE ON TIMING OF STORMS. MVFR CEILINGS AND PERHAPS SOME PATCHY FOG ARE EXPECTED TO RETURN BEHIND THE COLD FRONT IN UNION COUNTY LATE TONIGHT INTO EARLY SUNDAY MORNING. ADDITIONALLY LATE TONIGHT INTO SUNDAY MORNING...WATCH FOR INCREASING MOISTURE TO PRODUCE SHOWERS AND A FEW THUNDERSTORMS FROM THE SOUTHWEST MOUNTAINS NORTHEASTWARD TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. PATCHY MFVR CEILINGS MAY DEVELOP WITHIN THIS REGION OF PRECIPITATION. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44 && .FIRE WEATHER... IT WILL BE DIFFICULT TO RULE OUT THUNDERSTORMS IN ANY PART OF THE FORECAST AREA THIS EVENING...BUT THE BEST CHANCE AND THE GREATEST INSTABILITY WILL BE FROM THE NORTHERN MOUNTAINS EASTWARD ACROSS THE NORTHEAST PLAINS. A BACK DOOR COLD FRONT IS EXPECTED TO LINGER IN THE NORTHEAST THROUGH TONIGHT WITH LOW CLOUDS AND PATCHY FOG EXPECTED TO RETURN TO THE VICINITY OF UNION COUNTY EARLY SUNDAY MORNING. LATE TONIGHT INTO SUNDAY MORNING MODELS ARE IN BETTER AGREEMENT ON A FETCH OF MOISTURE PRODUCING SHOWERS AND PERHAPS A FEW THUNDERSTORMS FROM THE SOUTHWEST MOUNTAINS NORTHEASTWARD TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. STEERING FLOW IS EXPECTED TO DEVELOP A STRONGER WESTERLY COMPONENT MONDAY...AND THIS WILL ALLOW DRIER AIR INTO THE FORECAST AREA WITH A DOWNTICK IN CONVECTION. WINDS ALOFT WILL REMAIN STRONG THROUGH AT LEAST MONDAY...RESULTING IN BREEZY TO WINDY SOUTHWEST WINDS MONDAY AFTERNOON. THE COMBO OF DRY AIR AND WINDY CONDITIONS WILL RESULT IN AT LEAST AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON OR EARLY EVENING. WEAKER WINDS ARE EXPECTED TUESDAY...BUT HUMIDITIES WILL REMAIN LOW. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 51 82 50 85 / 20 10 10 5 GALLUP.......................... 46 77 42 81 / 20 10 10 5 GRANTS.......................... 49 77 43 84 / 30 20 10 5 GLENWOOD........................ 50 84 47 86 / 20 20 10 5 CHAMA........................... 39 70 33 75 / 40 20 20 10 LOS ALAMOS...................... 45 74 49 79 / 20 20 20 5 RED RIVER....................... 37 68 37 74 / 30 30 20 10 TAOS............................ 47 74 42 79 / 20 20 20 5 SANTA FE........................ 49 76 49 83 / 20 20 20 5 SANTA FE AIRPORT................ 53 77 51 85 / 20 20 10 5 ESPANOLA........................ 48 81 46 85 / 20 20 20 5 ALBUQUERQUE HEIGHTS............. 61 79 60 87 / 20 20 10 5 ALBUQUERQUE VALLEY.............. 56 81 55 88 / 20 20 10 5 ALBUQUERQUE FOOTHILLS........... 57 78 57 85 / 20 20 10 5 ALBUQUERQUE WEST MESA........... 59 81 55 88 / 20 20 10 5 SOCORRO......................... 58 83 55 88 / 20 30 10 5 SANDIA PARK/CEDAR CREST......... 49 72 49 79 / 20 30 10 5 MORIARTY/ESTANCIA............... 50 78 51 85 / 20 30 20 5 CARRIZOZO....................... 60 85 54 91 / 20 20 20 0 RUIDOSO......................... 56 77 49 81 / 10 20 20 0 RATON........................... 50 77 46 84 / 50 20 20 10 LAS VEGAS....................... 50 74 49 82 / 20 20 20 5 ROY............................. 55 81 54 82 / 30 20 20 5 CLAYTON......................... 60 84 59 89 / 40 20 20 10 SANTA ROSA...................... 59 85 57 91 / 20 20 20 0 TUCUMCARI....................... 63 87 61 96 / 20 20 20 10 FORT SUMNER..................... 63 86 59 94 / 10 20 20 5 CLOVIS.......................... 62 87 61 95 / 20 20 20 10 PORTALES........................ 63 91 61 96 / 20 20 30 10 ROSWELL......................... 67 92 64 98 / 20 20 20 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/44
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 403 PM MDT SAT JUN 13 2009 NMZ001>021-026-141200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 403 PM MDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH NUMBER 399 IS IN EFFECT FOR COLFAX...UNION...HARDING AND QUAY COUNTIES UNTIL MIDNIGHT MDT. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS EXCEEDING 60 MPH AND ISOLATED TORNADOES. MEANWHILE...ANY THUNDERSTORMS THAT DEVELOP ACROSS WESTERN NEW MEXICO WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION HAS BEEN REQUESTED FOR COLFAX...UNION...HARDING AND QUAY COUNTIES FOR TORNADO WATCH NUMBER 399 UNTIL MIDNIGHT MDT. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 121 PM MDT SAT JUN 13 2009 NMZ001-132000- NORTHWEST PLATEAU- 121 PM MDT SAT JUN 13 2009 ...LINE OF STRONG STORMS MOVING OVER CENTRAL SAN JUAN COUNTY... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM KIRTLAND TO NEWCOMB. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FARMINGTON...BURNHAM AND FRUITLAND. SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS...HOWEVER PERSONS TRAVELLING THROUGH THE REGION CAN EXPECT STRONG CROSS WINDS. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 237 PM MDT SAT JUN 13 2009 NMZ005-132100- NORTHEAST HIGHLANDS- 237 PM MDT SAT JUN 13 2009 ...STRONG THUNDERSTORM MOVING TOWARD RATON... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF RATON CREWS AIRPORT. MOVEMENT WAS NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON AND SUGARITE. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 348 PM MDT SAT JUN 13 2009 NMZ001-002-132230- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU- 348 PM MDT SAT JUN 13 2009 ...LINE OF STRONG THUNDERSTORMS MOVING OVER EASTERN SAN JUAN AND WESTERN RIO ARRIBA COUNTIES... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ALONG A LINE EXTENDING FROM BLOOMFIELD TO 9 MILES NORTH OF CHACO CANYON. MOVEMENT WAS NORTHEAST AT 40 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ARCHULETA...BLANCO TRADING POST...CEDAR HILL...COUNSELORS...EL HUERFANO TRADING POST AND FLORA VISTA. SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS. WARNINGS ARE NOT ANTICIPATED AT THIS TIME. SHOEMAKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 554 PM MDT SAT JUN 13 2009 NMZ007-140030- FAR NORTHEAST PLAINS- 554 PM MDT SAT JUN 13 2009 ...STRONG THUNDERSTORM MOVING OVER EASTERN UNION COUNTY... AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES WEST OF SEDAN. MOVEMENT WAS NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLAPHAM...THOMAS AND CLAYTON. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SUNDAY MORNING FOR NORTHEASTERN NEW MEXICO. DPORTER
The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164549, 164551, 164553.